Metronidazole induced neurotoxicity: a case report
Keywords:Metronidazole, Neurotoxicity, Adverse drug reaction
Metronidazole is a well-known antimicrobial agent, used for the treatment of anaerobic bacterial and protozoal infections. It is generally well tolerated with common side effects like nausea, dizziness, headache and metallic taste in the mouth. But prolonged use of metronidazole can cause neurotoxicity like ataxic gait, dysarthria, seizures and encephalopathy. Here, we are reporting a case of a 60 years old male patient who was a chronic alcoholic with liver abscess and he developed acute ataxia and dysarthria after four weeks use of metronidazole. The causality of metronidazole in this case was “probable” with score 7 as per Naranjo scale. The patient was managed by discontinuing the metronidazole and there was considerable improvement in his gait and speech after that. The case was recorded properly in adverse drug reaction reporting form and was sent to nearby adverse drug reaction (ADR) monitoring centre.
Hillaker, Emily DO, Lau, James MD, Boomgaardt, Jacob DO, Weppner, Justin DO. Metronidazole- induced neurotoxicity: A case report. Medicine: Case Reports and Study Protocols. 2023;4(1):e0268.
Kumari P, Porwal YC, Arora A, Kumar M, Kumar D. Metronidazole induced neurotoxicity in a case of liver abscess. Int J Hepatobiliary Pancreat Dis. 2016;6:96-9.
Damodaran A, Nayak D, Khan F, Majid S, Hamad I, Ibrahim M. Metronidazole-induced Neurotoxicity: A Case Report. Bengal Physician J. 2022;9(1):19-21.
Thakkar N, Bhaarat, Chand R, Sharma R, Mahavar S, Srivastava S, et al. Metronidazole Induced Encephalopathy. J Assoc Physicians India. 2016;64(11):72-4.
Chandak S, Agarwal A, Shukla A, Joon P. A Case Report of Metronidazole Induced Neurotoxicity in Liver Abscess Patient and the Usefulness of MRI for its Diagnosis. J Clin Diagn Res JCDR. 2016;10(1):TD06-7.